Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 172, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 29, 2016, 6:49 PM CDT for Fillmore County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2016, 6:49 PM CDT (23:49 UTC)
- Expired
- May 29, 2016, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Fillmore County, NE
The radar
The Grand Island radar (KUEX), 76 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
413
WUUS53 KGID 292349
SVRGID
NEC059-300030-
/O.NEW.KGID.SV.W.0172.160529T2349Z-160530T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
649 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 730 PM CDT
* AT 648 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF SUTTON TO NEAR STRANG TO
OHIOWA...MOVING NORTH AT 5 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
GENEVA...FAIRMONT...GRAFTON...AND STRANG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4035 9753 4038 9757 4047 9782 4070 9782
4070 9764 4064 9748 4057 9737 4035 9737
TIME...MOT...LOC 2348Z 195DEG 5KT 4053 9777 4046 9755 4040 9747
HAIL...1.00IN
WIND...<50MPH
$$
WESELY1 follow-up statement
664
WWUS53 KGID 300006
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
706 PM CDT SUN MAY 29 2016
NEC059-300030-
/O.CON.KGID.SV.W.0172.000000T0000Z-160530T0030Z/
FILLMORE NE-
706 PM CDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR FILLMORE COUNTY...
AT 705 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR GRAFTON TO GENEVA TO NEAR STRANG...MOVING NORTH AT
15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
GENEVA...FAIRMONT...GRAFTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4035 9753 4038 9757 4047 9782 4070 9782
4070 9764 4064 9748 4057 9737 4035 9737
TIME...MOT...LOC 0005Z 182DEG 12KT 4062 9779 4053 9760 4045 9753
HAIL...1.00IN
WIND...<50MPH
$$
WESELYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:19 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 29, 4:19 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Hastings NE 419 PM CDT SUN MAY 29 2016 .SHORT TERM...(This evening through Monday night) Issued at 418 PM CDT Sun May 29 2016 Well, our break from at least isolated severe weather didn't last long, and the main focus of these next 36 hours is on the potential for severe storms mainly during the late afternoon/evening hours both today and especially Monday. As suspected here in yesterday's afternoon discussion, the environment this afternoon has become at least marginally supportive of severe weather (SPC just introduced a formal Marginal Risk area to the latest Day 1 outlook on the 20z update in our southwestern CWA), and would not be surprised to see a few strong to severe storms elsewhere as well. At least on paper, the severe weather threat centered on Monday evening is larger than the one for today, especially if an organized complex/MCS happens to move in from the west, but given this is still 24+ hours away it is also frought with the usual uncertainties. Taking a quick look at the current scene as of 330 PM, water vapor imagery and short term model data reveal a fairly subtle pattern over the area, with fairly weak quasi-zonal (west-to-east) flow, flowing in between more evident shortwaves noted over the Great Lakes, and also over southern CA. While the main upper jet axis is to our south, the presence of a subtle disturbance nearing southwest portions of the CWA has combined with considerable daytime heating, respectable mixed-layer CAPE around 2000 J/kg and a weak cap (evidenced by 700 millibar temps only around 5C) to pop isolated to scattered convection. Fortunately, compared to the multiple-day stretch of severe storms last week, deep-layer shear is fairly weak at only around 25kt, resulting in slow-moving storms of a multicell nature. Nonetheless, hail to at least quarter size (isolated larger) appears to be the main threat at least in the short term. At the surface this afternoon, the pattern is rather non-descript, with fairly light, generally southerly breezes in most areas. High temps will end up in the low-mid 80s in most areas (for places such as Hastings this is actually the first 80 in nearly 3 weeks). Now looking ahead forecast-wise over these next 36 hours: Late this afternoon/tonight: Wish I had more confidence in exactly how this is going to play out, but given the subtle large-scale forcing at play, the evolution of thunderstorm development is a bit murky. In theory, and leaning on solutions of higher-res short term models, at least isolated strong to a few severe thunderstorms will probably continue building slowly northward through various parts of the CWA into early this evening, with the greatest coverage likely favoring areas near/south of the state line. Given that much of this "pulsy" activity is largely driven by heating, in theory any isolated severe threat wanes toward/around sunset. However, even though instability decreases tonight, a modest southwesterly low level jet up to around 30kt could easily sustain at least isolated storms through much of the night, but with chances decreasing post-midnight. Unless the coverage of storms becomes larger than anticipated, will be keeping rain chances (POPs) less than "likely" percentages. Otherwise tonight, made little change to lows with 55-60 most all areas. Could see a little patchy ground fog again toward sunrise, but does not currently seem worthy of a formal forecast inclusion. Monday-Monday night: Again the main focus is on the current Marginal-to-Slight Risk of severe storm per the SPC Day 2 outlook. Although the details are certainly subject to change, overall this looks to be a touch later threat of severe storms compared to today, and with only isolated type activity expected until more into the evening/overnight hours, when the potential exists for a fairly widespread coverage of storms to develop and/or move in from the west, possibly in the form of an organized mesoscale convective system. Like today, really think the vast majority of the CWA will remain dry for morning/early-mid afternoon activities, but also like today, cannot rule out the potential for some spotty, non- severe morning storms either. Then during the afternoon and evening, the situation gradually becomes more favorable for convection. For one, a more potent mid level disturbance moves in from the west, to the southeast of a larger-scale trough drifting southeast from the northern Rockies. By late afternoon, ML-CAPE possibly up to around 3000 J/kg could easily support isolated severe, although deep layer shear is again fairly modest at only around 30kt tops. As the evening wears on, instability gradually decreases but shear improves and low-level forcing increases as a fairly well-defined cold front approaches the CWA from the west. As a result, kept POPs in "likely" territory for the night period. At this point, "worst case scenario" for Monday evening is the possibility of a squall line with damaging winds rolling in from the west, but this is far from certain. Although widespread flood issues are not anticipated, at least localized problems could form/redevelop, especially in those places the most waterlogged from the past week. Otherwise on Monday, the main difference from today will be breezier south winds with speeds at least 10-15 MPH with gusts to over 20 MPH especially during the afternoon. Nudged up high temps very slightly, into the low 80s most places. .LONG TERM...(Tuesday through Sunday) Issued at 418 PM CDT Sun May 29 2016 The very basics of this 6-day period: Although storms, potentially of the strong to perhaps even marginally severe variety, will remain an issue across mainly the southeast 1/2 of the CWA into Tuesday, any lingering/weakening convection should exit "stage south" Tuesday night, paving the way for what most should consider a welcome stretch of dry weather lasting several days. This is a result of a large-scale ridge building over the western CONUS, placing the Central Plains under predominantly northwest flow aloft. In fact, officially, have the entire forecast dry CWA-wide from Wednesday-Sunday. In reality, this currently-dry forecast comes a bit in question especially by Friday night onward as a few subtle waves work over the top of the ridge, but at this Day 6-7 time frame, confidence is too low in legitimate thunderstorm development to justify even formal slight POPs at this time. Keep in mind this could change though. Temperature-wise, these 6-days will start with a modest cool down and then a warm-up by the weekend. The coolest days will be Tuesday-Wednesday behind the passing cold front, with potentially breezy northerly winds both days and high temps in the low-mid 70s. As the ridge builds and southerly breezes return, highs should climb back into the 80s by Friday-Saturday. Nudged up highs generally 1-3 degrees both of these days, and potentially not enough. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday afternoon) Issued at 1251 PM CDT Sun May 29 2016 Overview: Assuming that thunderstorms do not become an issue (and this is no guarantee), confidence is relatively high in VFR ceiling/visibility through the period, along with fairly light winds sustained at around 10kt or less. More details follow... Ceiling/visibility: Although a mid-level cloud deck is possible at times, VFR ceiling should prevail. The two small caveats to VFR visibility would include a brief reduction due to rainfall and also some light fog/haze early Monday morning, but neither of these appear likely enough to include at this time. Precipitation/thunderstorms: Pondered introducing a generic "vicinity thunderstorm" (VCTS) group to suggest the possibility of activity in the general area especially during the 22z-05z time frame, but confidence remains low enough in the areal coverage of storm development that opted to leave any mention of rain/thunder out for now. Please be aware though that later forecasts may have to go this route depending on how things unfold. Winds: Again assuming thunderstorm-influences are not an issue, speeds should average near/below 10kt generally from a southerly direction. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Pfannkuch LONG TERM...Pfannkuch AVIATION...Pfannkuch
Hazardous weather outlook, May 29, 5:38 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 538 PM CDT SUN MAY 29 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 538 PM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE WITHIN THE OUTLOOK AREA THROUGH TONIGHT...WITH THE OVERALL-BEST CHANCES LIKELY OCCURRING BEFORE MIDNIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STRONG TO SEVERE STORMS WILL OCCUR...CAPABLE OF PRODUCING HAIL UP TO AROUND GOLF BALL SIZE...WIND GUSTS UP TO AROUND 60 MPH...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY...MEMORIAL DAY...SMALL CHANCES FOR THUNDERSTORMS EXIST DURING THE DAY...BUT WITH BETTER CHANCES FOR MORE WIDESPREAD COVERAGE ARRIVING DURING THE EVENING AND INTO THE OVERNIGHT HOURS. THERE IS A MARGINAL TO SLIGHT RISK THAT SOME STORMS COULD BECOME SEVERE STARTING LATE MONDAY AFTERNOON...WITH THE MAIN THREATS BEING HAIL UP TO NEAR THE SIZE OF PING PONG BALLS AND WIND GUSTS TO AROUND 60 MPH. IF AN ORGANIZED COMPLEX OF STORMS HAPPENS TO MOVE IN FROM THE WEST...THE THREAT FOR DAMAGING WINDS COULD INCREASE. IN ADDITION..HEAVY RAINFALL IN EXCESS OF 1 INCH IS POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLOODING ISSUES. THUNDERSTORM CHANCES CONTINUE INTO TUESDAY...ESPECIALLY WITHIN NORTH CENTRAL KANSAS AND SOUTHEAST OF A LINE FROM ALMA TO FULLERTON NEBRASKA...BEFORE ENDING TUESDAY NIGHT. THE THREAT FOR SEVERE STORMS CURRENTLY APPEARS FAIRLY LOW FOR TUESDAY...BUT A FEW STRONG STORMS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ON AN ISOLATED BASIS...ESPECIALLY THROUGH NIGHTFALL. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS PFANNKUCH
In the hours before
Local storm report, May 29, 6:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
630 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 4 NNW ARAPAHOE 40.36N 99.93W
05/29/2016 M1.00 INCH GOSPER NE PUBLIC
MOSTLY NICKEL SIZE HAIL.
&&
DOXEYLocal storm report, May 29, 6:35 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
635 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 4 E TRUMBULL 40.68N 98.20W
05/29/2016 M1.00 INCH CLAY NE PUBLIC
&&
DOXEYSpecial weather statement, May 29, 6:35 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
635 PM CDT SUN MAY 29 2016
NEZ077-300015-
FILLMORE NE-
635 PM CDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR FILLMORE COUNTY UNTIL 715 PM
CDT...
AT 633 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
STRANG...OR 30 MILES SOUTH OF YORK. THIS STORM WAS NEARLY STATIONARY.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GENEVA...AND STRANG.
LAT...LON 4035 9740 4035 9777 4042 9782 4070 9782
4070 9737 4064 9737
TIME...MOT...LOC 2333Z 176DEG 4KT 4043 9758
WESELYLocal storm report, May 29, 6:37 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
637 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 2 N STRANG 40.44N 97.59W
05/29/2016 E0.50 INCH FILLMORE NE EMERGENCY MNGR
HAIL UP TO DIME SIZE
&&
PFANNKUCSpecial weather statement, May 29, 6:38 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
638 PM CDT SUN MAY 29 2016
NEZ060-072-300015-
GOSPER NE-DAWSON NE-
638 PM CDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON AND NORTH
CENTRAL GOSPER COUNTIES UNTIL 715 PM CDT...
AT 638 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF ELWOOD...OR 20 MILES SOUTHWEST OF LEXINGTON...MOVING
NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JOHNSON LAKE AND FARNAM.
THIS INCLUDES INTERSTATE 80 NEAR MILE MARKER 234.
LAT...LON 4082 10022 4076 9978 4047 9998 4070 9998
4070 10022
TIME...MOT...LOC 2338Z 207DEG 13KT 4059 10005
WESELYLocal storm report, May 29, 6:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
646 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL TRUMBULL 40.68N 98.27W
05/29/2016 E1.50 INCH ADAMS NE PUBLIC
&&
PFANNKUCThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:20 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 40 min |
| May 29, 3:59 PM CDT | Special Weather Statement | GID | Gosper | 31 min |
| May 29, 4:26 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 49 min |
| May 29, 4:34 PM CDT | Special Weather Statement | GID | Gosper | 26 min |
| May 29, 5:10 PM CDT | Special Weather Statement | GID | Nuckolls | 35 min |
| May 29, 5:12 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 48 min |
| May 29, 5:13 PM CDT | Flash Flood Warning | GID | Furnas | 5 hr |
| May 29, 5:15 PM CDT | Special Weather Statement | GID | Clay | 30 min |
| May 29, 5:26 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 49 min |
| May 29, 5:27 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Phelps | 33 min |
| May 29, 5:30 PM CDT | Special Weather Statement | GID | Fillmore | 30 min |
| May 29, 6:04 PM CDT | Special Weather Statement | GID | Webster | 26 min |
| May 29, 6:14 PM CDT | Severe Thunderstorm Warning | GID | Clay, Hamilton | 46 min |
| May 29, 6:18 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 42 min |
| May 29, 6:33 PM CDT | Areal Flood Advisory | GID | Clay | 3 hr |
| May 29, 6:35 PM CDT | Special Weather Statement | GID | Fillmore | 40 min |
| May 29, 6:38 PM CDT | Special Weather Statement | GID | Gosper | 37 min |
| May 29, 6:58 PM CDT | Severe Thunderstorm Warning | GID | Clay | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.